Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 1, 2003, 5:41 PM EDT for Adams County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 5:41 PM EDT (21:41 UTC)
- Expired
- May 1, 2003, 6:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Adams County, OH
The radar
The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS51 KILN 012141 SVRILN OHC001-012245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 541 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN OHIO... * UNTIL 645 PM EDT... * AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MANCHESTER...OR ABOUT 4 MILES EAST OF MAYSVILLE...MOVING NORTH AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MANCHESTER... WEST UNION... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3861 8378 3858 8364 3889 8349 3890 8363
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:10 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 1, 4:10 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 410 PM EDT THU MAY 1 2003 DEVELOPING THUNDERSTORMS OVER FCST AREA WILL DIE OUT QUICKLY THIS EVENING BUT CHANCE POPS ARE EXPECTED THROUGH THE OVERNIGHT HOURS AS SFC COLD FRONT DROPS THROUGH FCST AREA FROM NW TO SE. HAVE WORDED AS LIKELY TO DEFINITE OVER ENTIRE FCST AREA. TEMPS ON FRI WILL BE ON THE TRICKY SIDE AS I THINK CAA BEHIND FRONT WILL BE PREVALENT UNDER CLOUDY SKIES. HOWEVER, FRONT MAY NOT MAKE IT THROUGH THE SERN COUNTIES UNTIL LATER IN THE DAY. HAVE ADJUSTED TEMPS IN THE NORTH ON THE COOL SIDE BUT THINK THAT SRN AREAS COULD SEE A SLIGHT REBOUND. ON THE MID TERM...HAD TO KEEP POPS IN EARLY FRI PM THOUGH I THINK THIS IS A BIT OVERDONE. WILL TRY TO THROW IN SOME TIMING WORDING. REST OF FCST TRENDED TOWARDS A WEAK AVN SOLUTION AND THE H5 RIDGE OVER OHVLY PREVALENT BEHIND THIS FRONT THROUGH MONDAY MORNING. CHANCE POPS OVERSPREAD REGION ON MONDAY STARTING LATE SUN IN THE SOUTHWEST. DONT BELIEVE THAT THIS WILL OCCUR UNTIL LATER MONDAY AS THE DRYING SE SFC WINDS HAVE BEEN VERY TOUGH TO ALLOW A QUICK START TO PRECIP OVER FCST AREA THIS SPRING SEASON. HOWEVER, MODELS ARE CONFIDENT OF ABUNDANT MOISTURE OVER FCST AREA WITH A WARM FRONT FOR A TRIGGER. CHANCE POPS IN FCST THROUGH THE FOLLOWING 24 HOURS WITH APPROACH OF H5 S/W AND A DRY EXTENDED PERIOD WITH BUILDING SFC HIGH PRESSURE. ISC GRIDS OUT AND ZONES BY THE BOTTOM OF THE HOUR. ILN...NONE. FRANKS
Hazardous weather outlook, May 1, 5:22 AM EDT, 12 hours 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 522 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A FRONTAL BOUNDARY WILL MOVE INTO NORTHERN OHIO THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE ON FRIDAY AS THE FRONT DROPS SOUTH OF THE OHIO RIVER. THE NEXT CHANCE FOR THUNDERSTORMS IS EXPECTED FOR MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RYAN
In the hours before
Local storm report, May 1, 2:09 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
209 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 1 W CIRCLEVILLE OH WIND DAMAGE
04/30/03 PICKAWAY COUPLE OF TREES DOWN AND
LARGE LIMBS
0345 PM 4 W CELINA OH .75 INCH HAIL
04/30/03 MERCER
0345 PM BEXLEY OH 1.00 INCH HAIL
04/30/03 FRANKLINLocal storm report, May 1, 5:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
535 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM VANCEBURG KY .75 INCH IN HAIL
05/01/03 LEWISThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:42 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 48 min |
| May 1, 5:27 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 33 min |
| May 1, 5:58 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 47 min |
| May 1, 6:27 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 63 min |
| May 1, 6:36 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Shelby | 24 min |
| May 1, 7:22 PM EDT | Severe Thunderstorm Warning | ILN | Butler | 23 min |
| May 1, 7:27 PM EDT | Tornado Warning | ILN | Darke | 33 min |
| May 1, 7:39 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 36 min |
| May 1, 7:46 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 44 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.